Texas, 2004

Tornado and Hail in Texas, April 19, 2004

April 19, 2004 · NWS AMA · 16 events in 6 counties and zones

Severe thunderstorms moved across the northern and central Texas panhandle during the afternoon and evening hours producing large hail and an isolated tornado. The tornado touched down over open country and no damages or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the northern and central Texas panhandle during the afternoon and evening hours producing large hail and an isolated tornado. The tornado touched down over open country and no damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 19, 2:30 AM CST, 12 hours 27 minutes earlier.

Area forecast discussion, Apr 19, 2:30 AM CST, 12 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT MON APR 19 2004

.DISCUSSION...
SOMEWHAT COMPLICATED EVOLUTION OF SFC PAT EXPCD TDA.  BNDRY MOVG
SWD THRU FCST AREA ATTM IS FOLLOWED BY DRIER AIR VIA NLY SFC WNDS.
BNDRY SLIPS TO SRN PERIPHERY BY 18Z...WITH ELY WNDS PULLING MSTR
BACK INTO PNHDLS.  BNDRY LIFTS NWD THRU ERN ZNS DURG AFTN AND EVE
WHILE DRYLN REDVLPS OVR ERN NM.  DUE TO EXPCD DYNAMICS THIS AFTN
AND TNGT...INCLUDING DVLPMT OF LLJ...WE HAVE BOOSTED POPS AND QPF...
SPLY IN ERN ZNS WHERE CNVGNC...INSTBY...AND UPR SUPPORT SHOULD BE
STGST.  CONCUR WITH SPC REGARDING SVR POTENTIAL IN ERN ZNS.  HAVE
REMOVED POPS FM TUE AFTN...AS DRIER AIR EXPCD TO MOV IN FM W.

NO CHANGES ATTM TO LATER PDS.  JRC

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     75  50  77  46 /  20  30  10   0
BEAVER       72  52  75  48 /  30  40  20   0
BOISE CITY   71  46  73  42 /  20  10  10   0
BORGER       75  50  76  48 /  30  40  20   0
BOYS RANCH   76  50  76  45 /  20  20  10   0
CANYON       76  50  77  46 /  20  20  10   0
CLARENDON    76  54  79  50 /  30  30  20   0
DALHART      73  46  75  43 /  20  20  10   0
GUYMON       73  49  74  46 /  30  40  10   0
HEREFORD     78  49  77  45 /  20  20  10   0
LIPSCOMB     74  53  76  49 /  40  50  20   0
PAMPA        74  51  77  49 /  30  40  20   0
SHAMROCK     78  54  79  52 /  40  50  20  10
WELLINGTON   79  54  82  54 /  40  40  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/03
Hazardous weather outlook, Apr 19, 12:00 PM CST, 2 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON APR 19 2004

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES BEGINNING LATE THIS AFTERNOON
THROUGH THIS EVENING AS AN UPPER LEVEL LOW PRESSURE SYSTEM
APPROACHES FROM THE SOUTHWEST. THE PRIMARY SEVERE WEATHER THREATS
WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

ANDRADE

The radar

The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 tornado. Local standard time, as filed.

Hail, Carson

When
April 19, 2:57 PM CST
Where
Carson County, Groom
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.100

Hail, Roberts

When
April 19, 4:30 PM CST
Where
Roberts County, 25 mi NW of Miami
Measured
2 in hail
Reported by
STORM CHASER
Coordinates
35.950, -100.950

Hail, Hutchinson

When
April 19, 4:44 PM CST
Where
Hutchinson County, Fritch
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.633, -101.600

Hail, Ochiltree

When
April 19, 4:45 PM CST
Where
Ochiltree County, 15 mi SW of Perryton
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.250, -100.983

Hail, Hutchinson

When
April 19, 4:50 PM CST
Where
Hutchinson County, 3 mi NW of Sanford
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.767, -101.517

Hail, Hutchinson

When
April 19, 5:08 PM CST
Where
Hutchinson County, Stinnett
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -101.450

Hail, Ochiltree

When
April 19, 5:20 PM CST
Where
Ochiltree County, 5 mi N of Perryton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.467, -100.800

Hail, Hutchinson

When
April 19, 5:30 PM CST
Where
Hutchinson County, 1 mi N of Stinnett
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.833, -101.450

Hail, Hutchinson

When
April 19, 5:45 PM CST
Where
Hutchinson County, 13 mi N of Stinnett
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.000, -101.450

Hail, Hansford

When
April 19, 5:55 PM CST
Where
Hansford County, 10 mi SW of Spearman
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.100, -101.333

Hail, Carson

When
April 19, 6:04 PM CST
Where
Carson County, White Deer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.433, -101.183

Hail, Ochiltree

When
April 19, 7:09 PM CST
Where
Ochiltree County, 15 mi S of Perryton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -100.800

Tornado, Ochiltree

When
April 19, 7:22 PM CST to 7:32 PM CST
Where
Ochiltree County, 21 mi S of Perryton
Rating
F0
Path length
1 mi
Path width
440 yd
Reported by
STORM CHASER
Coordinates
36.100, -100.800

This tornado occurred over open country near the intersection of Farm to Market Road 281 and State Highway 70. No damage or injuries were reported.

Hail, Ochiltree

When
April 19, 7:30 PM CST
Where
Ochiltree County, 5 mi S of Perryton
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -100.800

Hail, Ochiltree

When
April 19, 7:44 PM CST
Where
Ochiltree County, 6 mi N of Perryton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.483, -100.800

Hail, Sherman

When
April 19, 8:30 PM CST
Where
Sherman County, 7 mi S of Stratford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -102.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390332, 5390331, 5390330, 5390328, 5390329, 5390327, 5390333, 5390326, 5390334, 5390325, 5390324, 5390323, 5390319, 5390322, 5390321, 5390320.